Advertisement

TEST

, Volume 22, Issue 1, pp 19–45 | Cite as

Recovering the shape of a point cloud in the plane

  • Beatriz Pateiro-López
  • Alberto Rodríguez-CasalEmail author
Original Paper

Abstract

In this work we deal with the problem of estimating the support S of a probability distribution under shape restrictions. The shape restriction we deal with is an extension of the notion of convexity named α-convexity. Instead of assuming, as in the convex case, the existence of a separating hyperplane for each exterior point of S, we assume the existence of a separating open ball with radius α. Given an α-convex set S, the α-convex hull of independent random points in S is the natural estimator of the set. If α is unknown the r n -convex hull of the sample can be considered being r n a sequence of positive numbers. We analyze the asymptotic properties of the r n -convex hull estimator in the bidimensional case and obtain the convergence rate for the expected distance in measure between the set and the estimator. The geometrical complexity of the estimator and its dependence on r n are also obtained via the analysis of the expected number of vertices of the r n -convex hull.

Keywords

Convex set α-convex set Set estimation Distance in measure Image analysis 

Mathematics Subject Classification (2000)

60D05 62G20 

Notes

Acknowledgements

The second author thanks Prof. Luc Devroye for his valuable help. This work has been partially supported by the Grant MTM2008-03010 from the Spanish Ministerio de Ciencia e Innovación.

References

  1. Baíllo A, Cuevas A (2001) On the estimation of a star-shaped set. Adv Appl Probab 33:1–10 CrossRefGoogle Scholar
  2. Barnett V (1976) The ordering of multivariate data. J R Stat Soc, Ser A, Stat Soc 139:318–355 CrossRefGoogle Scholar
  3. Benson RV (1966) Euclidean geometry and convexity. McGraw-Hill, New York zbMATHGoogle Scholar
  4. Billingsley P (1995) Probability and measure. Wiley, New York zbMATHGoogle Scholar
  5. Croft HT, Falconer KJ, Guy RK (1991) Unsolved problems in geometry. Springer, New York zbMATHCrossRefGoogle Scholar
  6. Cuevas A, Fraiman R (2009) Set estimation. In: Kendall WS, Molchanov I (eds) New perspectives on stochastic geometry. Oxford University Press, Oxford, pp 366–389 Google Scholar
  7. Cuevas A, Fraiman R, Pateiro-López B (2012) On statistical properties of sets fulfilling rolling-type conditions. Adv Appl Probab 44:2 CrossRefGoogle Scholar
  8. Dümbgen L, Walther G (1996) Rates of convergence for random approximations of convex sets. Adv Appl Probab 28:384–393 zbMATHCrossRefGoogle Scholar
  9. Eggleston HG (1958) Convexity. Cambridge University Press, New York zbMATHCrossRefGoogle Scholar
  10. Federer H (1959) Curvature measures. Trans Am Math Soc 93:418–491 MathSciNetzbMATHCrossRefGoogle Scholar
  11. Girard S, Jacob P (2003) Extreme values and haar series estimates of point process boundaries. Scand J 30:369–384 MathSciNetzbMATHGoogle Scholar
  12. Girard S, Menneteau L (2008) Smoothed extreme value estimators of non-uniform point processes boundaries with application to star-shaped supports estimation. Commun Stat, Theory Methods 37:881–897 MathSciNetzbMATHCrossRefGoogle Scholar
  13. Müller S (2005) Two-stage support estimation. Aust N Z J Stat 47:463–472 MathSciNetCrossRefGoogle Scholar
  14. Pateiro-López B (2008) Set estimation under convexity type restrictions. PhD Thesis. Universidade de Santiago de Compostela Google Scholar
  15. Reitzner M (2005) Central limit theorems for random polytopes. Probab Theory Relat Fields 133:483–507 MathSciNetzbMATHCrossRefGoogle Scholar
  16. Reitzner M (2010) Random polytopes. In: New perspectives in stochastic geometry, pp 45–76. Oxford Univ Press, Oxford Google Scholar
  17. Rényi A, Sulanke R (1963) Über die konvexe Hülle von n zufällig gewählten Punkten. Z Wahrscheinlichkeitstheor Verw Geb 2:75–84 zbMATHCrossRefGoogle Scholar
  18. Rényi A, Sulanke R (1964) Über die konvexe Hülle von n zufällig gewählten Punkten II. Z Wahrscheinlichkeitstheor Verw Geb 3:138–147 zbMATHCrossRefGoogle Scholar
  19. Rodríguez-Casal A (2007) Set estimation under convexity type assumptions. Ann Inst Henri Poincaré Probab Stat 43:763–774 CrossRefGoogle Scholar
  20. Schneider R (1988) Random approximation of convex sets. J Microsc 151:211–227 CrossRefGoogle Scholar
  21. Serra J (1984) Image analysis and mathematical morphology. Academic Press, London Google Scholar
  22. Tsybakov AB (1997) On nonparametric estimation of density level sets. Ann Stat 25:948–969 MathSciNetzbMATHCrossRefGoogle Scholar
  23. Walther G (1999) On a generalization of Blaschke’s rolling theorem and the smoothing of surfaces. Math Methods Appl Sci 22:301–316 MathSciNetzbMATHCrossRefGoogle Scholar

Copyright information

© Sociedad de Estadística e Investigación Operativa 2012

Authors and Affiliations

  • Beatriz Pateiro-López
    • 1
  • Alberto Rodríguez-Casal
    • 1
    Email author
  1. 1.Facultade de MatemáticasUniversidade de Santiago de CompostelaA CoruñaSpain

Personalised recommendations